Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Nashville, TN

February 28, 20115 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 28, 2011, 9:23 AM CST for 5 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 9:23 AM CST (15:23 UTC)
Expired
Feb 28, 2011, 9:48 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KOHX 281523
SVROHX
TNC003-015-031-149-177-281600-
/O.NEW.KOHX.SV.W.0023.110228T1523Z-110228T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
923 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WARREN COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CANNON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  COFFEE COUNTY IN MIDDLE TENNESSEE...
  EASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1000 AM CST

* AT 918 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS NEAR WARTRACE...MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM MONDAY AFTERNOON FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3541 8636 3558 8644 3585 8618 3565 8589
      3539 8597
TIME...MOT...LOC 1523Z 249DEG 43KT 3553 8628

$$

FORECASTER:BOYD
1 follow-up statement
049 
WWUS54 KOHX 281548
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
948 AM CST MON FEB 28 2011

TNC003-015-031-149-177-281559-
/O.CAN.KOHX.SV.W.0023.000000T0000Z-110228T1600Z/
WARREN TN-CANNON TN-RUTHERFORD TN-COFFEE TN-BEDFORD TN-
948 AM CST MON FEB 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEDFORD...COFFEE...
SOUTHEASTERN RUTHERFORD...SOUTHWESTERN CANNON AND WEST CENTRAL WARREN
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3541 8636 3558 8644 3585 8618 3565 8589
      3539 8597
TIME...MOT...LOC 1549Z 249DEG 43KT 3564 8592

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:28 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 28, 8:28 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
828 AM CST MON FEB 28 2011

.UPDATE...HAVE ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR THE SOUTHEASTERN
HALF OF THE MID STATE. EXPECT ONE TO TWO INCHES OF RAIN, WITH LOCAL
AMOUNTS TO THREE INCHES...MUCH OF WHICH COULD COME WITHIN ONLY AN
HOUR OR TWO. WILL RELEASE UPDATED ZONES SHORTLY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CST THIS AFTERNOON FOR TNZ009>011-
028>034-058-060>066-075-077>080-093>095.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ008>011-027>034-
059>066-075-077>080-094-095.

&&

19
Hazardous weather outlook, Feb 28, 5:00 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST MON FEB 28 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. A STRONG COLD FRONT WILL COMBINE WITH AN UNSTABLE,
HIGHLY-SHEARED ENVIRONMENT TO PRODUCE SEVERE STORMS ACROSS THE MID
STATE. THE PRIMARY THREATS ARE DAMAGING STRAIGHT-LINE WINDS, LARGE
HAIL, AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Feb 28, 7:08 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLOOD            7 W CLARKSVILLE         36.56N 87.47W
02/28/2011                   MONTGOMERY         TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED 4 TO 6 INCHES WATER AT
            THE INTERSECTION OF JIM TAYLOR ROAD AND LAKE ROAD.

&&

JLM
Local storm report, Feb 28, 7:16 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             6 N CHARLOTTE           36.27N 87.35W
02/28/2011  E1.00 INCH       DICKSON            TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.

&&

JLM
Local storm report, Feb 28, 7:30 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FUNNEL CLOUD     CLARKSVILLE             36.56N 87.35W
02/28/2011                   MONTGOMERY         TN   PUBLIC

            FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
            TIME BETWEEN 700 AM AND 715 AM.

&&

JLM
Local storm report, Feb 28, 7:38 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            11 NW SPRINGFIELD       36.61N 87.02W
02/28/2011                   ROBERTSON          TN   LAW ENFORCEMENT

            ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
            TOWN OF ADAMS.

&&

JLM
Local storm report, Feb 28, 8:36 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            NASHVILLE               36.17N 86.78W
02/28/2011                   DAVIDSON           TN   AMATEUR RADIO

            ROAD FLOODED AND IMPASSIBLE AT CHARLOTTE AND AMERICAN
            WAY.

&&

SHERRON
Local storm report, Feb 28, 9:04 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
904 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     DOVER                   36.48N 87.84W
02/28/2011                   STEWART            TN   LAW ENFORCEMENT

            SHERIFF DISPATCH RELAYED RPT OF DOWNED POWER LINES FROM
            SCHOOL BUS DRIVER.

0620 AM     TSTM WND DMG     4 NE CAMDEN             36.11N 88.05W
02/28/2011                   BENTON             TN   LAW ENFORCEMENT

            BENTON S.O. REPORTED SEVERAL LOCATIONS IN CENTRAL BENTON
            COUNTY WITH TREES BLOWN DOWN.

0620 AM     FLOOD            6 NNE CAMDEN            36.14N 88.06W
02/28/2011                   BENTON             TN   PUBLIC

            PUBLIC REPORTED FLOODING OF LOWER BIG SANDY ROAD BETWEEN
            BIG SANDY AND HWY 641.

0620 AM     FLOOD            2 S CAMDEN              36.04N 88.10W
02/28/2011                   BENTON             TN   PUBLIC

            PUBLIC REPORTED HWY 641 FLOODED NEAR LITTLE BIRDSONG
            CREEK.

0645 AM     HAIL             6 N CHARLOTTE           36.27N 87.35W
02/28/2011  E1.00 INCH       DICKSON            TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.

0650 AM     FLOOD            7 W CLARKSVILLE         36.56N 87.47W
02/28/2011                   MONTGOMERY         TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED 4 TO 6 INCHES WATER AT
            THE INTERSECTION OF JIM TAYLOR ROAD AND LAKE ROAD.

0715 AM     FUNNEL CLOUD     CLARKSVILLE             36.56N 87.35W
02/28/2011                   MONTGOMERY         TN   PUBLIC

            FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
            TIME BETWEEN 700 AM AND 715 AM.

0730 AM     FLOOD            11 NW SPRINGFIELD       36.61N 87.02W
02/28/2011                   ROBERTSON          TN   LAW ENFORCEMENT

            ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
            TOWN OF ADAMS.

0825 AM     FLOOD            NASHVILLE               36.17N 86.78W
02/28/2011                   DAVIDSON           TN   AMATEUR RADIO

            ROAD FLOODED AND IMPASSIBLE AT CHARLOTTE AND AMERICAN
            WAY.

0903 AM     FLOOD            3 N CHARLOTTE           36.23N 87.35W
02/28/2011                   DICKSON            TN   EMERGENCY MNGR

            HIGHWAY 48 WAS COVERED WITH 5 INCHES OF WATER.

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:16 AM CSTWind AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 21 more13 hr
Feb 28, 5:55 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 6:10 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys35 min
Feb 28, 6:35 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery25 min
Feb 28, 6:52 AM CSTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 4 more5 hr
Feb 28, 6:58 AM CSTTornado WarningOHXHickman, Lewis, Perry32 min
Feb 28, 7:00 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Feb 28, 7:33 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Hickman, Humphreys, Lewis and 3 more6 hr
Feb 28, 7:57 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Williamson6 hr
Feb 28, 8:12 AM CSTFlash Flood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 20 more7 hr
Feb 28, 8:12 AM CSTFlash Flood WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 1 more6 hr
Feb 28, 8:20 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury55 min
Feb 28, 8:36 AM CSTFlash Flood WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 2 more6 hr
Feb 28, 8:43 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 9:01 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 3 more6 hr
Feb 28, 9:30 AM CSTTornado WarningOHXBedford, Coffee15 min
Feb 28, 10:19 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, White26 min
Feb 28, 11:12 AM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more6 hr
Feb 28, 11:31 AM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson, Wilson44 min
Feb 28, 11:47 AM CSTTornado WarningOHXCannon, DeKalb, Rutherford28 min
Feb 28, 11:50 AM CSTAreal Flood AdvisoryOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 5 more3 hr
Feb 28, 11:56 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Feb 28, 12:18 PM CSTTornado WarningOHXCoffee, Grundy, Van Buren, Warren27 min
Feb 28, 12:49 PM CSTSevere Thunderstorm WarningOHXGrundy14 min
Feb 28, 1:58 PM CSTRiver Flood WarningOHXDavidson59 min
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.